Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 92, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 23, 2024, 8:11 PM EDT for Dare County, North Carolina. It took effect at Oct 24, 2024, 7:00 AM EDT. It was in force for 37 hr.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2024, 8:11 PM EDT (00:11 UTC)
- In effect from
- Oct 24, 2024, 7:00 AM EDT
- Expired
- Oct 25, 2024, 8:00 PM EDT
- In force
- 37 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
458 WHUS42 KMHX 240011 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 811 PM EDT Wed Oct 23 2024 NCZ203-205-241215- /O.NEW.KMHX.BH.S.0092.241024T1100Z-241025T0000Z/ Northern Outer Banks-Hatteras Island- 811 PM EDT Wed Oct 23 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT THURSDAY THROUGH THURSDAY EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 7 AM EDT Thursday through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
2 follow-up statements
579 WHUS42 KMHX 242322 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 722 PM EDT Thu Oct 24 2024 NCZ203-205-251200- /O.EXT.KMHX.BH.S.0092.000000T0000Z-241026T0000Z/ Northern Outer Banks-Hatteras Island- 722 PM EDT Thu Oct 24 2024 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9 AM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
144 WHUS42 KMHX 250927 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 527 AM EDT Fri Oct 25 2024 NCZ203-205-260000- /O.CON.KMHX.BH.S.0092.000000T0000Z-241026T0000Z/ Northern Outer Banks-Hatteras Island- 527 AM EDT Fri Oct 25 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 23, 7:37 PM EDT, 34 minutes earlier.
Area forecast discussion, Oct 23, 7:37 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
737 PM EDT Wed Oct 23 2024
.SYNOPSIS...
A dry cold front will move through Thursday followed by high
pressure late this week into this weekend. Another cold front
will move through late Saturday and Saturday night.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 1915 Wednesday...Only minor adjustments to acct for the
initial diurnal T crash inland occuring with sunset. Have also
included of mention of patchy for areas along the OBX overnight.
Rest of the forecast remains largely unchanged.
Previous Disco...Latest analysis shows weakening high pressure
overhead, with shortwave and cold front moving through the Mid-
West. The approaching cold front should keep atms mixed enough
to limit fog threat overnight. However, if any locations are
able to decouple, some patchy fog development is possible.
Warmer overnight, with lows falling into the mid 50s inland and
low 60s for the beaches.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 230 PM Wed...A fast-moving shortwave, and an accompanying
cold front, will move through the eastern NC Thursday. This
front continues to look moisture-starved, and the chance of
precip remains very low. What continues to be expected, though,
is a quick-hitting period of breezy north winds, especially
along the OBX, and slightly cooler temperatures. High temps will
range from the low to upper 70s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 230 AM Wednesday...
- Above normal temperatures likely on Saturday
- Lack of appreciable rainfall continues for most areas
- Monitoring fire weather conditions
By Thursday night, high pressure settling in should help set
the stage for good radiational cooling conditions. Guidance
tends to struggle with radiational cooling setups, and because
of this, I went below blended guidance, leaning closer to the
25th percentile of guidance. This supports widespread 40s, with
some of the coldest locations inland likely falling into the
upper 30s. Patchy frost cannot be ruled out, but
widespread/impactful frost appears unlikely at this time.
High pressure will begin to shift offshore on Friday as another
upper level trough approaches from the west. Despite the cool start
to the day, highs on Friday should manage to warm up close to normal
thanks to a developing return flow. Southwesterly flow then develops
on Saturday ahead of another cold front. Guidance has been
inconsistent regarding the timing of Saturday's front, but the
general expectation is for a warming southwesterly flow to support
above to well above normal highs prior to the arrival of the front.
Even the "coolest" guidance points towards above normal highs for
most. Across southwestern sections of ENC, highs could reach the low
to mid 80s away from bodies of water. Return flow ahead of the front
may support a narrow axis of weak instability, but in general,
guidance continues to point towards limited moisture, and a low risk
of showers/thunderstorms. I've continued to keep a low-end mention
in for part of the area, but it should be noted that recent 12z/00z
guidance has trended drier.
Behind Saturday's front, a noticeably cooler airmass is forecast to
settle in for at least a couple of days as an anomalously strong
surface high overtakes the Eastern U.S. Ridging aloft and high
pressure at the surface should continue to keep the risk of
appreciable rain low. By the middle of next week, coastal troughing
is forecast to develop which, like this morning, may allow a risk of
coastal showers. In light of the recent stretch of dry weather, and
the expectation of continued dry conditions, we'll have to be
mindful of how fire weather conditions evolve in the coming days.
The days at most risk for fire weather concerns would be Thursday
and Saturday thanks to breezy winds associated with each cold front
passage.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through Thursday/...
As of 1930 Wednesday...Pred VFR flight cats are expected through
the TAF period with a dry cold front working through in the
early morning hours and tomorrow. No guidance has any mention of
fog overnight tonight, but I believe that to be an artifact of
over-modeled mixing as the vast majority of area terminals have
already decoupled. Also considering that Tds have been
increasing over the last 36hrs, patchy fog development cannot be
completely ruled out, at least while winds remain light to calm
ahead of the front. Because of this, have included TEMPO MVFR
BR groups for terminals in the hrs leading up to the arrival of
the front, which should lead to better mixing and a cessation to
the fog threat. Winds NNWerly ~10kt N of the front early
becoming 10-15G20kt in the afternoon.
LONG TERM /Thursday night through Monday/...
As of 245 AM Wednesday...
- VFR conditions expected to continue into this weekend
- Gusty winds this weekend
High pressure moves in on Friday with noticeably lighter winds.
High pressure moves offshore this weekend, with a breezy
southwesterly wind developing. Breezy north winds then redevelop
late Saturday into Sunday as another cold front moves through.
For now, both fronts look to have limited moisture, which should
keep the risk of sub-VFR CIGs low. The risk of SHRA/TSRA looks
to remain low as well.
&&
.MARINE...
SHORT TERM /through Thursday/...
As of 1930...Some beach cams are showing signs of patchy sea fog
developing offshore of NOBX. Have added fog and reduced VIS to
grids this update. Conditions will need to be monitored as the
HiRes guidance that is showing fog is showing the potential for
VIS to fall below 1mi at times, which would prompt issuance of
Marine Dense Fog Advisory.
Previous Disco...Latest obs show N-NE winds 5-10 kt with seas
3-4 ft. A cold front will approach the waters overnight, moving
through Thursday. Winds become more W 10-15 kt overnight, then N
15-25 kt gusting 25-30 kt Thursday. SCAs continue for the
sounds and coastal waters north of Ocracoke. With the northerly
wind surge, seas will build to 5-7 ft north of Ocracoke and 3-5
ft south of Ocracoke.
LONG TERM /Thursday night through Monday/...
As of 300 AM Wednesday...
- Elevated winds and seas likely this weekend
Winds quickly lay down by Friday as high pressure builds in.
However, seas will be slower to lay down, especially with longer
period easterly swell reaching the area from low pressure well
offshore. By Saturday, seas are forecast to lay down to 2-4 ft, but
this will be short-lived as yet another cold front crosses the
waters. This front looks to come through late Saturday or Saturday
night. Breezy southwesterly winds ahead of the front will shift to
northeasterly behind it. Another round of 25kt winds and 5-8
ft seas appears likely (50-70% chance).
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 7 AM to 2 PM EDT Thursday for AMZ131-
230.
Small Craft Advisory from 8 AM to 8 PM EDT Thursday for AMZ135.
Small Craft Advisory from 7 AM Thursday to 2 PM EDT Friday for
AMZ150.
Small Craft Advisory from 8 AM Thursday to 8 PM EDT Friday for
AMZ152-154.
Small Craft Advisory from 7 AM to 5 PM EDT Thursday for AMZ231.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/CEB
SHORT TERM...CQD
LONG TERM...RM
AVIATION...CEB/OJC
MARINE...CEB/CQD/OJCHazardous weather outlook, Oct 23, 8:10 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 810 PM EDT Wed Oct 23 2024 NCZ205-250015- Hatteras Island- 810 PM EDT Wed Oct 23 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT THURSDAY THROUGH THURSDAY EVENING NORTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 7 AM EDT THURSDAY THROUGH THURSDAY EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-250015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 810 PM EDT Wed Oct 23 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-250015- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 810 PM EDT Wed Oct 23 2024 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 7 AM EDT THURSDAY THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-250015- Northern Outer Banks- 810 PM EDT Wed Oct 23 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT THURSDAY THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.